Doctors no longer use the term rebound headaches or rebound migraine. Instead, they use the term medication overuse headache (MOH). Other terms that people may use to describe this condition include drug-induced headache and medication misuse headache.
Rebound migraine is an outdated term for what healthcare professionals now refer to as MOH. MOH occurs when a person takes
However, what constitutes overuse of a medication can vary from person to person and be partially based on the exact medication the person takes for their pain.
This article discusses what MOH is, what medications can cause MOH, how to treat MOH, and some ways to prevent MOH from occurring.
According to the American Migraine Foundation, a person may experience MOH when they overuse acute migraine or headache medication.
According to an article in the journal American Family Physician, MOH occurs daily for many people. It also typically starts in the early morning. These headaches can range in severity from a dull ache to migraine headache-like pain.
MOH often occurs in people with primary headaches, such as migraine headaches or a family history of migraine headaches.
One article states that people who experience headaches on
The same article contains recent diagnostic guidelines for MOH. The guidelines indicate that a person needs to experience the following three symptoms to receive a diagnosis of MOH:
- Their headaches must occur on 15 or more days per month, and the person must already have a diagnosis of a primary headache disorder.
- There must have been more than 3 months of misuse of acute headache medication.
- Another headache condition outlined in the International Classification of Headache Disorders, Third Edition cannot account for the pain.
MOH is not the same as a migraine headache.
MOH is a
According to one
The article also states that MOH affects about 1% of the global population and about 32% of people living with chronic migraine headaches.
The type of acute medication a person takes can also increase their risk of experiencing MOH. Specifically, people who take acetaminophen or nonsteroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen on 15 or more days each month have an increased risk of developing MOH.
People who take ergotamine, triptans, opiates, or combination analgesics on 10 or more days each month are also at higher risk of developing MOH.
MOH can occur in people who overuse any acute medication that treats pain. These include over-the-counter (OTC) medications as well as prescription medications.
Some common medications that can cause MOH include:
- NSAIDs: These provide pain relief and have anti-inflammatory properties. They include medications such as ibuprofen, naproxen, and aspirin.
- Acetaminophen: This is an OTC or prescription-strength pain reliever.
- Ergotamine: This is a pain relief medication combined with caffeine. Doctors
often prescribeit for acute migraine symptoms.
- Triptans: These are part of a class of medications that people
often useas a first-line treatment for migraine pain.
- Opiates: Also known as narcotics, opiates are medications that doctors may use to treat acute migraine episodes. Some examples include Percocet and oxycodone.
- Combination analgesics: These are combination medications that contain aspirin, acetaminophen, and caffeine. Doctors often use them as the first line of defense against migraine pain.
Treatment for MOH typically involves a combination of stopping the use of acute medications and using preventive medications for migraine and other headaches.
A person should talk with a doctor about stopping their medication if it is causing MOH. In some cases, it is safe to stop right away, while other medications require gradual discontinuation.
Once a person stops taking the acute medication that has been causing MOH, the headaches and any other symptoms — such as nausea — may continue for 3–5 days. Eventually, MOH should go away.
A person who experiences frequent migraine headaches and also experiences MOH as a result of overmedicating with acute medication should talk with a doctor about preventive medications for their migraine headaches.
Medications such as tricyclic antidepressants, beta-blockers, and antiepileptic drugs can all help prevent migraine headaches from occurring.
People who experience frequent migraine headaches or other headaches have a higher risk of MOH if they take acute pain medications to treat their headaches.
They should consider talking with a doctor about taking medications designed to help prevent migraine to help reduce the need for acute medications.
A paper in the journal American Family Physician also suggests that people follow all instructions from the doctor regarding how to take their acute medications. This can help prevent MOH from occurring.
MOH occurs when a person takes too much acute medication to treat their migraine headaches or other headache symptoms too often.
People with headaches that occur on over half the days in a month have a higher risk of developing MOH.
Once MOH occurs, treatment typically involves stopping the medication responsible for causing the headaches. A doctor may also recommend increasing the use of preventive medications to help prevent migraine headaches or other headaches.